Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 229, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Sep 3, 2011, 6:12 PM EDT for McKean County, Pennsylvania. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 3, 2011, 6:12 PM EDT (22:12 UTC)
- Expired
- Sep 3, 2011, 6:45 PM EDT
- In force
- 33 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
County McKean County, PA
The radar
The State College radar (KCCX), 94 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 6:20 PM EDT | TSTM WND DMG | Mount Jewett, PA | TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 938 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 996 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
375
WUUS51 KCTP 032212
SVRCTP
PAC083-032245-
/O.NEW.KCTP.SV.W.0229.110903T2212Z-110903T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
612 PM EDT SAT SEP 3 2011
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN MCKEAN COUNTY IN NORTH CENTRAL PENNSYLVANIA...
* UNTIL 645 PM EDT
* AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THE STORM WAS NEAR MOUNT JEWETT...MOVING EAST
AT 10 MPH. THIS STORM IS CAPABLE OF PRODUCING ONE INCH DIAMETER
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
KINZUA BRIDGE STATE PARK...
SMETHPORT AND CROSBY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS CREATE WINDS OF MORE THAN 57 MPH...OR HAIL ONE
INCH OR LARGER.
SEVERE THUNDERSTORMS PRODUCE DAMAGE. MOVE INSIDE A PERMANENT BUILDING
NOW TO BE SAFE FROM STRONG WIND GUSTS AND LARGE HAIL.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
&&
LAT...LON 4162 7837 4162 7842 4161 7842 4169 7876
4180 7875 4182 7834
TIME...MOT...LOC 2212Z 275DEG 9KT 4172 7864
$$
FORECASTER: KFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 4:28 PM EDT, 1 hour 44 minutes earlier.
Area forecast discussion, Sep 3, 4:28 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 428 PM EDT SAT SEP 3 2011 .SYNOPSIS... AN UPPER LEVEL RIDGE WILL BRING WARM AND HUMID CONDITIONS TODAY. A SLOW MOVING COLD FRONT WILL PRODUCE PERIODS OF RAIN SUNDAY THROUGH TUESDAY...PERHAPS LASTING INTO MID WEEK. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... WARM FRONT REMAINS HUNG UP ALONG THE SPINE OF THE APPALACHIANS LATE THIS AFTN. TEMPS HAVE SOARED TO ARND 90F WEST OF FRONT...WHILE AM CLOUDINESS HAVE SUPPRESSED TEMPS ACROSS THE SUSQ VALLEY. BIGGEST QUESTION FOR THE EVENING CENTERS AROUND THE PROBABILITY FOR CONVECTION TO BUST THROUGH OUR VERY WARM MID LEVEL CAPPING INVERSION. SPC MESO GRAPHICS SHOW CAPES EXCEEDING 4000J ALONG THE SPINE OF THE APPALACHIANS WHERE CU BEGINNING TO FORM. HOWEVER...BEST CHC OF BREAKING THE CAP STILL APPEARS TO BE ACROSS THE N MTNS...NEAREST PERIPHERY OF UPPER RIDGE. HAVE PLACED HIGHEST POPS /ARND 30 PCT/ THIS EVENING ACROSS THE N MTNS...WITH SLIGHT CHC FURTHER SOUTH ALONG THE ALLEGHENIES. THE WARM FNT WILL FINALLY CLEAR THE ENTIRE REGION LATER TONIGHT LEAVING MUCH OF PA IN THE WARM SECTOR AHEAD OF COLD FRONT APPROACHING FROM THE GR LAKES. HIGH DEWPOINTS AND LGT SLY FLOW SUGGESTS SOME LOW CLOUDS OR FOG MAY DEVELOP...BUT THE CHANCE OF RAIN SHUD REMAIN LOW. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/... AN APPROACHING COLD FRONT FROM THE WEST WILL BRING DETERIORATING CONDITIONS FOR LATTER PART OF LABOR DAY WEEKEND. RAIN/TSTM CHANCES WILL INCREASE SIGNIFICANTLY FROM WEST TO EAST SUNDAY AS WE DEVELOP A CONNECTION TO MOISTURE ASSOCIATED WITH THE APPROACHING COLD FRONT AS WELL AS MOISTURE STREAMING NORTHEASTWARD FROM TS LEE. SREF POPS ARE VERY HIGH OVER NWRN AREAS BY AFTERNOON...WHILE THE GMOS POPS SEEM MORE CONSERVATIVE. I USED A BLEND THAT LEANED MORE HEAVILY TWD THE GMOS THAN SREF...BUT ALL IN ALL IT LOOKS LIKE A MUCH BETTER CHANCE OF RAIN SUNDAY THAN TODAY. CHANCE WILL ALSO EXIST FOR SEVERE WX AS WELL AS MODELS PROMISE STRONG HEATING...DECENT INSTABILITY AND EVEN SOME RESPECTABLE SHEAR. SPC HAS EXPANDED THEIR SLIGHT RISK TO INCLUDE VIRTUALLY OF MY FCST AREA...IT LOOKS REASONABLE. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... SLOW WITH FCST THIS AFT. HAD SEVERE STORMS EARLIER THIS MORNING SOUTH OF MDT. STILL WATCHING STORMS FORMING ON THE RIDGE LINE...EVEN WITH A STRONG CAP IN PLACE. ANOTHER PROBLEM IS THE HIGH DEWPOINTS IN COMBINATION WITH VERY LIGHT WINDS AND LACK OF MIXING...MAKING FOR DANGEROUS CONDITIONS FOR FOLKS WORKING OUTSIDE AND PLAYING SPORTS THIS AFT. NEXT PROBLEM IS LATE SUNDAY INTO MONDAY. FRONT STALLS WITH VERY HIGH PW VALUES. WHILE BEST DYNAMICS LIFT NE ACROSS NY ON SUNDAY...THERE WILL STILL BE A CHC FOR STRONG STORMS AND HEAVY DOWNPOURS LATER SUNDAY INTO MONDAY. DID UP POPS TO 90 PERCENT ACROSS CENTRAL ZONES ON MONDAY. LOOKS LIKE A SMALL AMT OF COOLER AIR WILL WORK IN FOR LATER MONDAY INTO TUE...WITH A BRIEF BREAK IN THE RAIN. GLS LOOKS MORE REASONABLE WITH THE OVERALL SOLUTION THAN THE NAM. THUS LOOKING AT MORE HEAVY RAIN POTENTIAL FROM LATE TUESDAY NIGHT INTO THU...AS THE UPPER LVL TROUGH LIFTS NE. FOR NOW...WENT WITH DRY CONDITIONS AGAIN BY NEXT WEEKEND. TEMPS WILL LIKELY BE BELOW NORMAL AFTER SUNDAY. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... SOME HAZE REMAINS IN THE WARM HUMID AIRMASS...BUT MOST SITES HAVE GONE VFR OR SOON WILL DO SO. CANNOT RULE OUT A STRAY POP UP SHOWER OR STORM TODAY...BUT COVERAGE WILL BE SMALL AND CHANCES OF A TERMINAL TAKING A DIRECT HIT WILL BE SMALLER. OVERNIGHT WILL REMAIN HUMID WITH THE POTENTIAL FOR SOME FOG AND OR LOW CLOUDS TO DEVELOP...BUT IT SHOULD REMAIN DRY. ANY REDUCED CONDITIONS DUE TO FOG/LOW CLOUDS SHUD LIFT AND BURN OFF BY MID MORNING...WITH MAYBE SOME MVFR VIZ ISSUES REMAINING DUE TO HAZE. EXPECT A BETTER CHANCE FOR CONVECTION TO AFFECT FLYING SUNDAY AS A COLD FRONT ENTERS THE REGION. COULD BE SOME LOCALLY SEVERE STORMS AS WELL. OUTLOOK... SUN...MVFR BECMG VFR WITH SHOWERS/TSTMS DEVELOPING. MON-THUR...MVFR/IFR. RAIN/SHOWERS LIKELY. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...LA CORTE NEAR TERM...FITZGERALD/LA CORTE SHORT TERM...LA CORTE LONG TERM...MARTIN AVIATION...LA CORTE
Hazardous weather outlook, Sep 3, 2:38 PM EDT, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 238 PM EDT SAT SEP 3 2011 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-041845- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 238 PM EDT SAT SEP 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A SLIGHT RISK OF THUNDERSTORMS SUNDAY AFTERNOON AND EVENING. IN ADDITION...HEAVY RAINS FROM THE REMNANTS OF TROPICAL STORM LEE COULD AFFECT THE REGION LATER SUNDAY INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 3, 5:12 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
512 PM EDT SAT SEP 3 2011
PAZ037-032130-
TIOGA PA-
512 PM EDT SAT SEP 3 2011
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TIOGA COUNTY...
AT 507 PM EDT...A STRONG THUNDERSTORM WAS NEAR ROSEVILLE...MOVING
EAST AT 10 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT ROSEVILLE.
LAT...LON 4199 7692 4181 7689 4179 7689 4182 7713
4200 7710
FORECASTER:Special weather statement, Sep 3, 5:33 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
533 PM EDT SAT SEP 3 2011
PAZ037-032200-
TIOGA PA-
533 PM EDT SAT SEP 3 2011
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL TIOGA COUNTY...
AT 527 PM EDT...A STRONG THUNDERSTORM WAS NEAR ROSEVILLE...MOVING
SOUTHEAST AT 10 MPH.
WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THIS STORM WILL AFFECT ROSEVILLE.
LAT...LON 4192 7691 4173 7688 4173 7689 4188 7711
4195 7703
FORECASTER:Special weather statement, Sep 3, 6:11 PM EDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
611 PM EDT SAT SEP 3 2011
PAZ012-045-032300-
NORTHERN CLINTON PA-SOUTHERN CLINTON PA-
611 PM EDT SAT SEP 3 2011
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLINTON COUNTY...
AT 606 PM EDT...A STRONG THUNDERSTORM WAS NEAR GLEN UNION...MOVING
SOUTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT GLEN UNION...GLEN UNION...BEECH CREEK...MILL
HALL AND LOCK HAVEN.
THIS WILL IMPACT I-80 BETWEEN MILE MARKERS 171 AND 193.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 220...STATE
ROAD 120.
LAT...LON 4122 7732 4106 7714 4098 7738 4097 7747
4102 7756 4105 7758 4106 7756 4111 7767
4111 7772 4116 7780 4118 7779 4118 7781
4133 7772
FORECASTER: RXRThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 8:17 AM EDT | Special Weather Statement | CTP | Lebanon, York | 28 min |
| Sep 3, 8:44 AM EDT | Special Weather Statement | CTP | Lancaster, Lebanon, York | 61 min |
| Sep 3, 8:48 AM EDT | Severe Thunderstorm Warning | CTP | Adams, York | 42 min |
| Sep 3, 9:37 AM EDT | Special Weather Statement | CTP | York | 23 min |
| Sep 3, 10:07 AM EDT | Special Weather Statement | CTP | York | 23 min |
| Sep 3, 5:12 PM EDT | Special Weather Statement | CTP | Tioga | 18 min |
| Sep 3, 5:33 PM EDT | Special Weather Statement | CTP | Tioga | 27 min |
| Sep 3, 6:08 PM EDT | Areal Flood Advisory | CTP | Tioga | 112 min |
| Sep 3, 6:11 PM EDT | Special Weather Statement | CTP | Clinton | 49 min |
| Sep 3, 6:47 PM EDT | Special Weather Statement | CTP | Cameron | 43 min |
| Sep 3, 6:49 PM EDT | Special Weather Statement | CTP | Cameron | 26 min |
| Sep 3, 6:54 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton, Lycoming | 36 min |
| Sep 3, 7:14 PM EDT | Special Weather Statement | CTP | Clinton | 46 min |
| Sep 3, 7:59 PM EDT | Special Weather Statement | CTP | Clinton | 46 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.